Tornadoes · United States · Texas · 2019

EF1 tornado, Roddy to Wentworth, Texas, May 29, 2019

From Roddy to Wentworth, this EF1 tornado ran 2.3 miles across Van Zandt County on May 29, 2019, touching down at 5:08 PM CDT and reaching 140 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 29, 2019
Touchdown
5:08 PM CDT (22:08 UTC)
Lifted
5:15 PM CDT (22:15 UTC)
On the ground
7 minutes
Path length
2.3 miles (3.7 km)
Path width
140 yards (128 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Van Zandt County
Touchdown point
32.545, -95.884
Lift-off point
32.563, -95.851
Record number
1905291608-01

The damage survey

33 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • A spotter reported debris being lofted by a tornado north of FM 17 and Interstate 20. This is the same location where a tornado tracked later in the day and where signs of damage remain from a tornado that crossed that area in 2017, so determining a path was near impossible.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front ignited scattered to numerous thunderstorms across the region on Wednesday, May 29. Many of these were severe and a few produced damaging tornadoes.

A tornado developed near the community of Whitton, then moved northeast, damaging several homes in its path. The most extensive damage was found on Van Zandt CR 2502 and Van Zandt CR 2501, where the EF-2 determination was made. Homes experienced significant roof loss, and a manufactured home was destroyed and tossed well away from its foundation. The tornado then continued moving northeast, easily traceable from continuous tree damage along its path. This tornado then occluded and dissipated as it approached the City of Canton. Maximum winds with the tornado were estimated at 125 mph.

A tornado developed near Canton High School then moved to the northeast toward downtown Canton. Abundant tree damage occurred in southwest Canton, then the tornado strengthened as it approached downtown Canton. Structural damage to several businesses was found as well as tree trunks snapped closer to Interstate 20. This tornado lifted as it approached Interstate 20. Maximum winds with the tornado were estimated at 100 mph.

A tornado developed northeast of Canton, then tracked to the north-northeast affecting mostly vegetation. Several trees were snapped and uprooted along the path. As the tornado began to occlude, minor damage was found to a property along FM 17 and Van Zandt CR 1222. Maximum winds with the tornado were estimated at 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 29, 2:46 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 29, 2:46 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Wed May 29 2019

.DISCUSSION...
Thunderstorms are ongoing this afternoon across North Texas out
ahead of a cold front. The latest surface analysis from WPC
indicates that the cold front is roughly along a line from
Oklahoma City to Wichita Falls to Midland/Odessa. Despite modest
low-level flow and marginally favorable low-level hodographs,
strong low-level instability has allowed some of these
thunderstorms to become severe, with numerous reports of wind
damage, hail, and even a few tornadoes having been received. These
thunderstorms will progress slowly east, with the environment
expected to remain favorable for tornadoes and severe weather
through at least sunset. For this reason, Tornado Watch #293 will
remain in effect through 8 PM CDT.

In addition to the severe weather threat, these thunderstorms are
also producing heavy rainfall. In a one-hour period earlier this
afternoon, Fort Worth Alliance Airport (KAFW) recorded over 1.25
inches of rainfall as thunderstorms moved through. The 16Z special
raob from Fort Worth showed precipitable water at 1.79 inches,
which is nearly the daily max for May 29 according to sounding
climatology information. The sounding also revealed a deep warm
cloud layer in excess of 12,000 feet deep. This parameter space
will allow for thunderstorms to be very efficient rainfall
producers as we have already seen, thus the Flash Flood Watch will
continue through 7 AM CDT Thursday morning.

Heading into the extended portion of the forecast (tomorrow and
beyond), the upper-level shortwave trough responsible for kicking
off today's convection will move off into the Upper Mississippi
River Valley. In its wake, shortwave ridging will build in,
leading to a brief respite in rain/thunderstorm chances. A weak
shortwave trough will move across West Texas late tomorrow
however, kicking off another round of convection, initially across
the Permian Basin and Llano Estacado. The GFS suggests that some
of this convection could make a run at our western counties by
late Thursday night or early Friday morning, but the NAM is less
excited about this possibility. Just in case, opted to maintain
some chance PoPs generally west of I-35 Thursday night and into
Friday.

Beyond Friday, upper-level ridging should return to our neck of
the woods, bringing about increasing temperatures and decreasing
precipitation chances. That being said, a few subtle shortwave
troughs could set off some nocturnal MCS activity across parts of
Oklahoma and Kansas, which could make a run at our county warning
area (particularly near the Red River) during the early part of
next week. Right now, will keep rain chances on the lower side,
but we will have to monitor trends over the coming days.

37

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  84  66  84  69 /  70   0  20  20   5
Waco                69  83  67  84  69 /  70  20  30  40   5
Paris               65  82  61  83  64 /  70   5   5  10   5
Denton              62  82  63  84  66 /  60   0  20  20  10
McKinney            65  82  63  84  66 /  70   0  10  20   5
Dallas              68  85  66  85  69 /  70   5  20  20   5
Terrell             68  83  65  86  67 /  70  10  10  20   5
Corsicana           69  83  66  83  68 /  70  20  20  30   0
Temple              70  82  68  84  70 /  70  10  30  40   5
Mineral Wells       63  82  62  81  65 /  40   0  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for TXZ091>095-
101>107-116>123-131>134.

&&

37/26
Hazardous weather outlook, May 29, 2:53 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
253 PM CDT Wed May 29 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
253 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are ongoing across parts of North Texas,
generally east of Interstate 35, this afternoon, and the threat will
continue into the early evening hours. Tornadoes, damaging winds,
and large hail will all be possible. In addition to the severe
weather threat, heavy rainfall and flash flooding will also be
possible.

The severe weather threat should diminish late this evening, with
rain chances ending from west to east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible across Central Texas Thursday.
Severe storms are not anticipated.

Isolated to scattered thunderstorms will remain in the forecast
Friday through Tuesday. Widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across all of North and Central Texas
this afternoon and evening.

In the hours before

Local storm report, May 29, 3:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             RENO                    33.67N  95.47W
05/29/2019  E2.00 INCH       LAMAR              TX   EMERGENCY MNGR

            HEN EGG SIZE HAIL FROM RENO, TX IN LAMAR COUNTY.
Local storm report, May 29, 4:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             3 E TIOGA               33.47N  96.87W
05/29/2019  E0.75 INCH       GRAYSON            TX   EMERGENCY MNGR

            PENNY SIZE HAIL ON FM121 3 MILES EAST OF TIOGA.
Local storm report, May 29, 4:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          2 SE KEMP               32.43N  96.21W
05/29/2019                   KAUFMAN            TX   TRAINED SPOTTER

            TORNADO 2 MILES SOUTHEAST OF KEMP MOVING ACROSS CEDAR
            CREEK LAKE
Local storm report, May 29, 4:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
435 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 WNW MABANK            32.39N  96.16W
05/29/2019                   KAUFMAN            TX   EMERGENCY MNGR

            TORNADO NEAR CEDAR CREEK COUNTRY CLUB
Local storm report, May 29, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 SE KEMP               32.40N  96.17W
05/29/2019                   KAUFMAN            TX   EMERGENCY MNGR

            *** 1 INJ *** DAMAGE REPORTED AT CEDAR CREEK COUNTRY
            CLUB
Local storm report, May 29, 5:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
503 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          4 WSW CANTON            32.53N  95.93W
05/29/2019                   VAN ZANDT          TX   AMATEUR RADIO

            MULTI-VORTEX TORNADO WITH DEBRIS NEAR HIGHWAY 47

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

10.1 hours before the tornado, 137 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1318 joules per kilogram, CIN -27, lifted condensation level 786 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
2504 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Mineola/Quitman (JDD), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 135 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 29, 2019

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 298:44 AM CDTEF1Scott, MO1.075$50,000
May 292:07 PM EDTEF0Tioga, PA1.150$25,000
May 291:19 PM CDTEF0Tarrant, TX3.9200$5,000
May 291:22 PM CDTEF0Denton, TX3.7250$1,000
May 291:31 PM CDTEF1Tarrant, TX0.5300$100,000
May 293:14 PM EDTEF0Lehigh, PA2.350
May 293:20 PM EDTEF0Sullivan, PA0.450
May 292:58 PM CDTEF0Rockwall, TX3.125$1,000
May 293:07 PM CDTEF0Van Zandt, TX3.0100$5,000
May 294:14 PM EDTEF1Perry, PA4.9300$40,000
May 293:17 PM CDTUnratedVan Zandt, TX0.250
May 294:24 PM EDTEF1Dauphin, PA2.5350$20,000
May 294:24 PM EDTEF1Fulton, PA0.750$35,000
May 293:36 PM CDTEF0Wood, TX3.4100$1,000
May 294:00 PM CDTUnratedSac, IA1.230
May 294:11 PM CDTUnratedSac, IA0.720
May 294:21 PM CDTEF0McCurtain, OK1.175
May 294:24 PM CDTEF2Kaufman, TX4.02151$1.0 million
May 294:28 PM CDTEF0Christian, IL0.220
May 294:30 PM CDTEF0Christian, IL0.220
May 294:35 PM CDTEF0Christian, IL0.320
May 294:49 PM CDTUnratedPocahontas, IA0.240
May 294:50 PM CDTEF0Macon, IL0.520
May 294:50 PM CDTEF2Wood, TX9.1850$300,000
May 294:51 PM CDTEF2Van Zandt, TX7.2700$500,000
May 295:16 PM CDTEF0Randolph, AR0.675$40,000
May 295:18 PM CDTEF1Van Zandt, TX3.8250$1,000
May 295:31 PM CDTEF0Fannin, TX10.8300$25,000
May 296:21 PM CDTUnratedHumboldt, IA0.530
May 296:23 PM CDTEF0Iowa, IA0.120
May 297:01 PM CDTEF1Poweshiek, IA3.5501$10,000
May 297:28 PM CDTUnratedPoweshiek, IA0.930
May 297:37 PM CDTEF0Hardin, IA1.130
May 297:39 PM CDTUnratedPoweshiek, IA0.930
May 297:46 PM CDTEF0Iowa, IA3.320
May 298:13 PM CDTEF0Johnson, IA0.320
May 298:15 PM CDTEF0Hardin, IA1.230
May 298:29 PM CDTEF0Hardin, IA0.640$30,000
May 298:31 PM CDTEF0Hardin, IA1.350$10,000
May 298:54 PM CDTUnratedHardin, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.